Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Addicted to Alprazolam. Taking Alprazolam and Zolpedem but cannot sleep properly. Which medicine is best for me?

User rating for this question
Very Good
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1845 Questions
Question
i AM ADDICTED TO ALPROZOLAM 1MG . NOW I AM TAKING ALPRAZOLAM CR 1MG + ALPROZOLAM 1MG+ ZOLPEDEM 10MG FOR SLEEP. STILL I AM GETTING PROPER SLEEP ONLY FOR 2-3 HRS. I WILL BE AWAKE BY 2AM AND CAN'T GO TO SLEEP. WHICH MEDICINE IS BEST FOR ME? IN WHICH COMBINATION? IS THERE ANY ALTERNATIVE FOR THIS SITUATION? PLEASE HELP.
Posted Sun, 9 Sep 2012 in Sleep Disorders
 
 
Answered by Dr. Ashish Mittal 5 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

You case is interesting and but difficult too. I will try to give my best effort to help you in this problem.

Currently you are taking total alprazolam 2 mg per day with zolpidem 10mg per day. In eqivalent doses 10mg zolpidem is equal to 1mg alprazolam. So, total alprazolam equivalent dose is 3mg per day. It is very high dose considering your age.

Common reason of sleep problems at your age is:
-Poor sleep hygiene
-Anxiety
-Depression
-Other psychiatric illnesses
-Substance use
-Chronic pain
-Primary (idiopathic) insomnia

For management following steps are needed:
-Slow tapering of alprazolam after replacing it with long acting medcines like Diazepam in equivalent doses. It is a specialized treatment and must supervised by de addiction specialist (usually psychiatrist).
-Identification and management of cause of insomnia

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor